Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this special weather statement at May 16, 2021, 3:58 PM MDT for Lincoln County, Colorado. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2021, 3:58 PM MDT (21:58 UTC)
- Expired
- May 16, 2021, 4:30 PM MDT
- In force
- 32 min
- Issued by
- NWS Denver/Boulder, CO
County Lincoln County, CO
The radar
The Pueblo radar (KPUX), 62 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 4:31 PM MDT | HAIL 1.75 | 5 W Karval, CO | DELAYED REPORT. COCORAHS STATION CO-LN-34 KARVAL 4.8 W. OBSERVER NOTED DENTED CARS AND DAMAGED SHINGLES. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 215 J/kg
- Mixed-layer CIN
- -294 J/kg
- Mixed-layer LCL
- 861 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- -44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
282 WWUS85 KBOU 162158 SPSBOU Special Weather Statement National Weather Service Denver CO 358 PM MDT Sun May 16 2021 COZ047-162230- Southeast Elbert County Below 6000 Feet/South Lincoln County CO- 358 PM MDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LINCOLN COUNTY UNTIL 430 PM MDT... At 358 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles east of Punkin Center, or 31 miles south of Limon, moving northeast at 10 mph. Nickel size hail will be possible with this storm. Hail may accumulate on roadways causing hazardous travel. Locations impacted include... Punkin Center. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3870 10366 3883 10376 3893 10351 3879 10342 TIME...MOT...LOC 2158Z 244DEG 7KT 3882 10360 $$ RPK
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at May 16, 3:41 PM MDT, 17 minutes earlier.
Area forecast discussion, May 16, 3:41 PM MDT, 17 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 341 PM MDT Sun May 16 2021 .SHORT TERM...(This evening through Monday) Issued at 256 PM MDT Sun May 16 2021 Scattered showers and storms are developing over the high terrain and should start moving out over the plains later this afternoon. Daytime heating was significantly limited in the foothills and adjacent plains by the persistent stratus since this morning, generally in the area around and north of I-76. A recent sounding from near Fort Collins showed a large capping inversion with about 130 J/kg of CIN. There may be enough lift from outflow from nearby convection for some isolated storms to initiate in this area but they would be weak and precipitation may also struggle to reach the ground. Models didn't pick up on the early stratus well and aren't picking up on the cap very well either. I have reduced temperatures, PoP, and QPF in this area through the evening to account for this, and it also reinforces the idea that severe weather will be limited to the area southeast of I-76 today where there is better instability. Scattered showers and storms will persist through the night with best coverage and intensity gradually shifting east with a potential MCV. Models are still showing an MCV developing over east-central Colorado tonight and moving northeast towards the Kansas border through Monday morning. The main impact with this system would be moderate to heavy rain on the eastern plains. More showers and storms are likely Monday afternoon and evening with increased vorticity advection aloft ahead of the cutoff low to our southwest as it advances east. The potential for severe storms still seems limited by a lack of instability and weak flow aloft however. .LONG TERM...(Monday night through Sunday) Issued at 256 PM MDT Sun May 16 2021 For Monday night and Tuesday, the broad upper low will meander slowly across southern Colorado but with only weak upward QG ascent with the low. Airmass will be mostly saturated with increasing/deepening northeast upslope flow with approaching low on Monday night. Expect the highest chances of showers in this Monday night and Tuesday morning time period. By Tuesday afternoon the low level flow shifts more southeast and upper low center is over south central Colorado. Still expect likely showers during the afternoon/evening, but instability will again be limited with more isolated thunderstorms. The weakening upper low will move across Eastern Colorado and into the central plains later Wednesday and Wednesday night with some drying and weakly subsident airmass. Chance of showers on Wednesday will see less areal coverage of storms but may be a bit more instability with possible better heating. Temperatures will be warmer on Wednesday with readings back around seasonal normals. For Thursday and Friday, a new strong upper low will move onshore from the Pacific and move into the northern Rocky Mountain region for Friday and Saturday. This will increase the southwest flow pattern aloft, somewhat drier air so expect more isolated coverage of late day storms. There could be better strength of storms across the far eastern plains of Colorado with deeper low level moisture expected to reside. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 256 PM MDT Sun May 16 2021 Expect MVFR to IFR and ILS conditions to persist due to low clouds with bases below 6000 feet through the TAF period. Scattered showers and storms are developing over the high terrain and some are still possible in the vicinity of the terminals later this afternoon and evening but will be limited by a general lack of instability due to the low cloud cover through the day. A recent nearby sounding has shown cool lower levels beneath a strong capping inversion, and precipitation may struggle to reach the ground in the vicinity of the terminals. The best chance of thunderstorm impacts would be at KBJC, closer to the foothills. Variable, gusty winds are possible with passing showers. Light to moderate northerly to northeasterly winds through the afternoon and evening should be followed by weak drainage or even light and variable winds through the night. && .HYDROLOGY... Issued at 256 PM MDT Sun May 16 2021 There is still some risk of slowing moving storms producing moderate precipitation over the burn areas in the foothills through this evening. There is potential for development of an MCV and persistent showers on the eastern plains overnight through Monday morning. Moderate to heavy rainfall is possible under the MCV with a low flooding risk. The flash flood risk will be low on Monday night and Tuesday with more light to moderate rain with only weak instability. Expect lower areal coverage of storms on Wednesday but better heating may result in stronger storms for Wednesday afternoon. A drier airmass will be over the area Thursday and Friday with only isolated late day storms possible. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...EJD LONG TERM...Entrekin AVIATION...EJD/RJK HYDROLOGY...Entrekin/EJD
Hazardous weather outlook, May 16, 10:00 AM MDT, 5 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1000 AM MDT Sun May 16 2021 COZ030>051-171600- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1000 AM MDT Sun May 16 2021 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms will develop over the mountains this afternoon, and spread onto the plains in the late afternoon and evening hours. Some of the storms on the plains could be severe, mainly south of Interstate 76 in the early evening. The main threats are hail up to one inch in diameter and heavy rain. Wind gusts to 60 mph are also possible. There is a threat of minor flooding from thunderstorm rains in the foothills burn areas this afternoon, especially in Boulder and Larimer counties. Sustained heavy rain is not expected in the burn areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday Showers and thunderstorms will be likely on Monday and Tuesday. The risk for these storms to produce flooding or severe hail or wind will be low. Showers and storms are possible Wednesday with less areal coverage. A warm and windy pattern will develop Thursday into next weekend. There will be a chance for isolated showers and storms most afternoon and evenings during that period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight.
In the hours before
Special weather statement, May 16, 3:58 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Denver CO 358 PM MDT Sun May 16 2021 COZ047-162230- Southeast Elbert County Below 6000 Feet/South Lincoln County CO- 358 PM MDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LINCOLN COUNTY UNTIL 430 PM MDT... At 358 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles east of Punkin Center, or 31 miles south of Limon, moving northeast at 10 mph. Nickel size hail will be possible with this storm. Hail may accumulate on roadways causing hazardous travel. Locations impacted include... Punkin Center. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3870 10366 3883 10376 3893 10351 3879 10342 TIME...MOT...LOC 2158Z 244DEG 7KT 3882 10360 RPK
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 6:00 PM MDT | Special Weather Statement | BOU | Douglas | 30 min |
| May 16, 1:33 PM MDT | Areal Flood Advisory | BOU | Jackson | 87 min |
| May 16, 4:13 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 32 min |
| May 16, 4:27 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 33 min |
| May 16, 4:43 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 32 min |
| May 16, 4:51 PM MDT | Tornado Warning | BOU | Lincoln | 24 min |
| May 16, 4:54 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 36 min |
| May 16, 5:22 PM MDT | Areal Flood Advisory | BOU | Lincoln | 113 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.